Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

April 20, 2015Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2015, 3:19 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 3:19 PM EDT (19:19 UTC)
Expired
Apr 20, 2015, 4:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:24 PM EDTHAIL 0.55 Sw Bethany, NC
Apr 20, 3:45 PM EDTHAIL 15 Ssw Reidsville, NC
Apr 20, 3:48 PM EDTHAIL 14 Ese Quick, NC
Apr 20, 3:48 PM EDTHAIL 15 Ssw Reidsville, NC
Apr 20, 4:05 PM EDTHAIL 14 Ese Quick, NC
Apr 20, 4:15 PM EDTHAIL 14 Ne Quick, NCNICKLE AND QUARTER SIZED HAIL
Apr 20, 4:17 PM EDTHAIL 1.75Yanceyville, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS51 KRNK 201919
SVRRNK
NCC033-157-202015-
/O.NEW.KRNK.SV.W.0005.150420T1919Z-150420T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 318 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHANY...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  YANCEYVILLE...
  AND BETHEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3626 8003 3632 8003 3654 7963 3654 7945
      3644 7923 3625 7976
TIME...MOT...LOC 1918Z 235DEG 27KT 3625 7988 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
4 follow-up statements
922 
WWUS51 KRNK 201934
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON APR 20 2015

NCC033-157-202015-
/O.CON.KRNK.SV.W.0005.000000T0000Z-150420T2015Z/
CASWELL NC-ROCKINGHAM NC-
334 PM EDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHWESTERN CASWELL AND EASTERN ROCKINGHAM COUNTIES...

AT 334 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONROETON...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
YANCEYVILLE...
BETHEL...
AND MAYFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3625 7986 3633 7987 3654 7963 3654 7945
      3644 7923 3625 7976
TIME...MOT...LOC 1934Z 247DEG 30KT 3630 7972 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
229 
WWUS51 KRNK 201947
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON APR 20 2015

NCC033-157-202015-
/O.CON.KRNK.SV.W.0005.000000T0000Z-150420T2015Z/
CASWELL NC-ROCKINGHAM NC-
347 PM EDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHWESTERN CASWELL AND EASTERN ROCKINGHAM COUNTIES...

AT 346 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REIDSVILLE...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
YANCEYVILLE...
BETHEL...
AND MAYFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3627 7976 3633 7977 3654 7963 3654 7945
      3644 7923 3625 7976
TIME...MOT...LOC 1946Z 244DEG 27KT 3633 7961 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
810 
WWUS51 KRNK 201959
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT MON APR 20 2015

NCC033-157-202015-
/O.CON.KRNK.SV.W.0005.000000T0000Z-150420T2015Z/
CASWELL NC-ROCKINGHAM NC-
359 PM EDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHWESTERN CASWELL AND EAST CENTRAL ROCKINGHAM COUNTIES...

AT 358 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER QUICK...MOVING
NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BETHEL...
PROVIDENCE...
LAWSONVILLE...
PELHAM...
AND RUFFIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3633 7963 3635 7963 3644 7961 3654 7945
      3648 7932
TIME...MOT...LOC 1958Z 226DEG 29KT 3641 7952 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
403 
WWUS51 KRNK 202018
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON APR 20 2015

NCC033-157-202028-
/O.EXP.KRNK.SV.W.0005.000000T0000Z-150420T2015Z/
CASWELL NC-ROCKINGHAM NC-
418 PM EDT MON APR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN CASWELL AND EAST CENTRAL ROCKINGHAM COUNTIES HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3633 7963 3635 7963 3644 7961 3654 7945
      3648 7932
TIME...MOT...LOC 2016Z 235DEG 27KT 3641 7952 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:14 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 20, 2:14 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT MON APR 20 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON INTO
TONIGHT AND BRING SHOWERS AND SOME STRONG THUNDERSTORMS TO THE
REGION. WE WILL THEN SETTLE INTO A COOLER...BREEZY...AND SOMEWHAT
UNSETTLED PATTERN THROUGH THE MIDDLE OF THE WORKWEEK...WITH THE
BEST CHANCE OF MORE SHOWERS AND THUNDERSTORMS ARRIVING WITH
ANOTHER FRONT ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1024 AM EDT MONDAY...

ACTIVE WEATHER DAY WITH LINGERING FLOODING ISSUES FROM SUNDAY TO
SUNDAY NIGHT HEAVY RAINS AND A SEVERE WEATHER THREAT FOR THIS
AFTERNOON INTO TONIGHT WITH COLD FRONT. SWODY1 HAS ADDED AN
ENHANCED POTENTIAL (30 PERCENT) TO SLIGHT RISK WHICH COVERS MUCH
OF OUR FORECAST AREA TODAY. THE MAIN THREATS FOR THUNDERSTORMS
PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY
RAIN. MODIFIED MORNING 12Z RNK SOUNDING SUPPORTS CONCERNS WITH
MODIFIED CAPES AROUND 1000 TO 2000 J/KG WITH HEALTHY SHEAR AROUND
40 KNOTS. ADJUSTED TIMING OF POPS CLOSER TO A BLEND OF HRRR AND
WRFRNK-ARW. MODIFIED TEMPERATURES AND DEW POINTS WITH SFC OBS AND
MODEL TRENDS. COLD FRONT PUSHES EAST ACROSS REGION THIS AFTERNOON
INTO THIS EVENING...THEN HIGH PRESSURE BUILDS IN BEHIND FRONT
TUESDAY. MORE CHANGES THIS AFTERNOON...

AS OF 525 AM EDT MONDAY...

THERE ARE LINGERING HYDRO ISSUES EARLY THIS MORNING FOLLOWING THE
WIDESPREAD HEAVY RAIN FROM SUNDAY AND SUNDAY NIGHT...AND SEVERAL
FLOOD WARNINGS REMAIN IN EFFECT FROM THE NORTH CAROLINA MOUNTAINS
THROUGH THE GRAYSON HIGHLANDS AND INTO SOUTHWEST VIRGINIA UNTIL
AROUND 9AM. THE SITUATION WILL CONTINUED TO BE MONITORED WITH
ADJUSTMENTS MADE ACCORDINGLY.

THE NEXT CONCERN IS THE APPROACHING COLD FRONT SET TO CROSS THE
AREA THIS AFTERNOON. MESO MODELS DISSIPATE THE CONVECTIVE COMPLEX
CURRENTLY APPROACHING FROM THE WEST WITH REDEVELOPMENT FIRING
LATER THIS MORNING INTO THIS AFTERNOON ACROSS THE REGION...
ESPECIALLY FRONT HE BLUE RIDGE EAST. EARLY MORNING SATELLITE PICS
SHOW BREAKS IN THE CLOUD COVER AND WITH 850MB TEMPS AROUND 12C WE
SHOULD SEE SURFACE TEMPERATURES RISE WELL INTO THE 70S TODAY. THIS
WILL GENERATE CAPE VALUES OF 1000J/KG TO 1500J/KG WHICH WILL BE
ENOUGH TO SUPPORT VIGOROUS CONVECTION. LOW LEVEL WINDS WILL GIVE
US 0/6KM BULK SHEAR VALUES OF 40KTS TO 50KTS WITH A SOMEWHAT
LINEAR HODOGRAPH. THUS THERE IS ENOUGH INSTABILITY AND SHEAR
PRESENT FOR A SEVERE THREAT...AND THE SPC SLIGHT RISK LOOKS TO BE
ON TARGET. WILL BE ANTICIPATING STORM CLUSTERS EVOLVING INTO
LINEAR ELEMENTS TO PRODUCE A WIND THREAT...AND THE MORE VIGOROUS
CELLS SHOULD HAVE ENOUGH CAPE IN THE HAIL GROWTH ZONE TO SUPPORT
LARGE HAIL POTENTIAL AS WELL. WHILE SWATS REMAIN HIGH BELIEVE ANY
HEAVY RAIN WILL BE LOCALIZED AND FURTHER EAST WHICH SHOULD HELP
AVOID AGGRAVATING THE HYDRO SITUATION. ENOUGH INGREDIENTS FOR A BUSY
AFTERNOON ON RADAR.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 214 PM EDT MONDAY...

UPPER TROUGH WILL BE SITUATED RIGHT OVER THE AREA TUESDAY NIGHT WITH
NEXT SFC FRONT WORKING ACROSS BY WEDNESDAY...THOUGH WITH MORE WNW
FLOW ALOFT AND LACK OF SOUTHERLY INFLOW AHEAD OF THIS
SYSTEM...MOISTURE WILL BE LIMITED. AS SUCH HAVE LIMITED CHANCE POPS
OVER THE MOUNTAINS WITH SOME CHANCE INTO THE NE PIEDMONT OF
VA...WITH LESS COVERAGE INTO THE NC PIEDMONT...AS WE SHOULD SEE SOME
DOWNSLOPE DRYING AND SHEARING OF THE VERTICAL DEVELOPMENT. JUST
ENOUGH INSTABILITY WITH COLDER AIR ALOFT TO MENTION THUNDER IN THE
AFTERNOON WEDNESDAY. SHOULD BE A BREEZY DAY WITH HIGHS FROM THE
UPPER 50S OVER SE WV TO LOWER 70S SOUTHEAST.

WEDNESDAY NIGHT THROUGH THURSDAY WILL BE MAINLY DRY WITH CONTINUED
UPPER TROUGH SLIDING ACROSS THE AREA...BUT AXIS SHIFTING MORE OVER
THE COAST. NW FLOW MAY KEEP SHOWERS GOING INTO THE MOUNTAINS WED
EVENING.  UPPER RIDGING ARRIVES OVER THE LOWER MS VALLEY WITH SFC
HIGH IN THE TN VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 130 PM EDT MONDAY...

NOT MUCH CHANGE TO THIS FORECAST. HIGH PRESSURE AT THE SFC BUILDS
SOUTHEAST FROM THE OHIO VALLEY INTO FRIDAY. A SOUTHERN STREAM LOW
ARRIVES OVER THE AR/OK BORDER BY SATURDAY MORNING WITH OVERRUNNING
CLOUDS WORKING INTO THE AREA FRIDAY AHEAD OF A WARM FRONT. BY
SATURDAY ENOUGH MOISTURE TO ALLOW FOR SHOWERS TO FORM BY SATURDAY
MORNING WITH BEST FORCING ACROSS THE CAROLINAS. THIS SYSTEM EXITS BY
SAT NIGHT WITH SUNDAY BEING A DRY AND COOL/MILD DAY WITH HIGHS IN
THE 50S MOUNTAINS TO 60S EAST. HIGH PRESSURE TO ASSUME POSITION OVER
THE OHIO VALLEY INTO THE SRN APPALACHIANS MONDAY TO KEEP THINGS DRY.
NEXT SOUTHERN STREAM SYSTEM MAY WORK SOME SHOWERS OUR WAY BY TUESDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

VFR CONDITIONS WILL LOWER THIS AFTERNOON INTO TONIGHT IN
CONVECTION TO MVFR AND IFR AHEAD AND ALONG A COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY WITH THE COLD FRONT
AS IT MOVES EAST ACROSS THE REGION AND EXITS THIS EVENING.

THERE IS SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT ESPECIALLY EAST OF THE BLUE RIDGE
MOUNTAINS. ISOLATED GUSTS AROUND 50 KNOT MAY BE POSSIBLE WITH ANY
SEVERE THUNDERSTORM.

PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY
WESTERLY WINDS TO THE AREA THIS EVENING INTO TONIGHT. ALSO
THIS EVENING INTO TONIGHT BEHIND THE FRONT...SOME MVFR CEILINGS
ARE POSSIBLE IN THE MOUNTAINS. UNCERTAINTY ON HOW LOW CEILINGS
WILL GET ONCE THE SHOWERS CLEAR OUT TONIGHT. ANOTHER ISSUE IS THAT
ANY LOCATION THAT RECEIVED OVER AN INCH OF RAIN MAY SEE FOG
DEVELOPING OVERNIGHT INTO TUESDAY. VFR CONDITIONS SHOULD RETURN
LATER TONIGHT AND TUESDAY WITH HIGH PRESSURE BUILDING IN BEHIND
THE FRONT WITH A DRIER AIRMASS.

EXTENDED AVIATION...

THEN THE NEXT CHANCE OF MVFR CONDITIONS AND PRECIPITATION WILL BE
IN THE MOUNTAINS ON WEDNESDAY AND THURSDAY. HIGH PRESSURE
AT THE SURFACE BUILDS SOUTHEAST FROM THE OHIO VALLEY THURSDAY
NIGHT INTO FRIDAY. OVERRUNNING CLOUDS WORKING INTO THE AREA
FRIDAY AHEAD OF A WARM FRONT. BY SATURDAY...ENOUGH MOISTURE TO
ALLOW FOR SHOWERS TO FORM BY SATURDAY MORNING WITH BEST FORCING
ACROSS THE CAROLINAS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS
NEAR TERM...KK/MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
Hazardous weather outlook, Apr 20, 12:37 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT MON APR 20 2015

NCZ004>006-020-VAZ032>035-043>047-058-059-211645-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE
TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR
BANKS AND MAY PRODUCE SOME FLOODING.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018-019-VAZ010>013-015>017-211645-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-FLOYD-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE
TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR
BANKS AND PRODUCE SOME FLOODING.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-018>020-022>024-WVZ044-507-211645-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
MONROE-EASTERN GREENBRIER-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042-043-508-211645-
TAZEWELL-SMYTH-MERCER-SUMMERS-WESTERN GREENBRIER-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 20, 9:26 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     FLOOD            5 W BOONE               36.21N 81.75W
04/20/2015                   WATAUGA            NC   911 CALL CENTER

            CREEK AND STREAM FLOODING ALONG DEWITT BARNETT ROAD

&&

JMORROW
Local storm report, Apr 20, 10:57 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     DEBRIS FLOW      MONTCALM                37.35N 81.25W
04/20/2015                   MERCER             WV   NEWSPAPER

            DIRT DRIVEWAY AND HILLSIDE PARTIALLY WASHED OUT.

&&

FISHER
Special weather statement, Apr 20, 3:10 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON APR 20 2015

NCZ005-201945-
ROCKINGHAM NC-
310 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ELLISBORO...MOVING TO THE NORTHEAST AT
  45 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  DRAPER...
  AND LAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BELEWS LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3626 8004 3630 8003 3654 7971 3654 7969
      3641 7952 3639 7952 3625 7979
TIME...MOT...LOC 1908Z 236DEG 46KT 3628 7998

WP
Special weather statement, Apr 20, 3:14 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT MON APR 20 2015

VAZ014-018-022-023-201945-
ROANOKE VA-CRAIG VA-MONTGOMERY VA-BOTETOURT VA-
314 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  EAST CENTRAL MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BRADSHAW...MOVING TO THE NORTHEAST AT 30
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SALEM CITY...
  CATAWBA...
  TROUTVILLE...
  ROANOKE AIRPORT...
  AND HOLLINS.

THIS INCLUDES THE SALEM FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3741 7980 3741 7981 3740 7981 3738 7979
      3738 7977 3737 7978 3735 7979 3718 8030
      3721 8035 3758 7995
TIME...MOT...LOC 1913Z 235DEG 28KT 3729 8019

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:25 PM EDTSpecial Weather StatementRNKAshe, Watauga65 min
Apr 20, 12:19 AM EDTSpecial Weather StatementRNKAlleghany, Ashe26 min
Apr 20, 12:54 AM EDTAreal Flood WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes9 hr
Apr 20, 3:29 AM EDTAreal Flood WarningRNKRockingham, Stokes6 hr
Apr 20, 9:44 AM EDTAreal Flood WarningRNKWatauga3 hr
Apr 20, 3:10 PM EDTSpecial Weather StatementRNKRockingham35 min
Apr 20, 3:23 PM EDTSpecial Weather StatementRNKAlleghany37 min
Apr 20, 3:29 PM EDTSpecial Weather StatementRNKWilkes61 min
Apr 20, 3:43 PM EDTSevere Thunderstorm WarningRNKRockingham34 min
Apr 20, 3:52 PM EDTTornado WarningRNKCaswell, Rockingham23 min
Apr 20, 4:03 PM EDTSpecial Weather StatementRNKWatauga27 min
Apr 20, 4:15 PM EDTSevere Thunderstorm WarningRNKCaswell30 min
Apr 20, 4:30 PM EDTSpecial Weather StatementRNKAshe30 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe38 min
Apr 20, 4:53 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Watauga5 hr
Apr 20, 5:42 PM EDTSpecial Weather StatementRNKWatauga33 min
Apr 20, 7:01 PM EDTSpecial Weather StatementRNKWatauga29 min
Apr 20, 7:35 PM EDTSpecial Weather StatementRNKAlleghany25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.